Blood Pressure Med Lisinopril Caused Rare Case of Small Bowel Angioedema, Report Shows

Blood Pressure Med Lisinopril Caused Rare Case of Small Bowel Angioedema, Report Shows

Lisinopril, a medication widely used to treat high blood pressure and other cardiovascular disorders,  sometimes may trigger small bowel angioedema, suggests a case report.

While rare, physicians should recognize angioedema as a possible side effect of lisinopril, and provide timely diagnosis and adequate treatment in the presence of acute abdominal pain.

The case report, “Angioedema of the small bowel caused by lisinopril,” was published in the journal BMJ Case Reports.

Lisinopril, an inhibitor of the angiotensin-converting enzyme (ACEi), often is used to treat hypertension and other cardiovascular diseases. These inhibitors are known to promote the accumulation of bradykinin, helping blood vessels relax and widen. But bradykinin also increases vessel permeability (allowing liquids and gasses to past through) the blood vessels, which contributes to angioedema.

ACEi-induced angioedema is a rare event that can affect any organ. Most often, the condition develops in the lips, tongue, face, and upper airway. But in rarer cases, it can affect other body tissues, such as the intestines.

Angioedema of the bowel, however, is difficult to diagnose, because it typically manifests with abdominal pain, nausea, vomiting, and diarrhea, which may mimic other diseases and lead to misdiagnosis.

A team led by Michigan State University researchers now presented the case of a 42-year-old man with small bowel angioedema. He had been referred to the hospital due to acute abdominal pain affecting mostly the left lower quadrant of the abdominal region.

He had a clinical history of hypertension and chronic kidney disease. He complained of severe abdominal pain that worsened whenever he ate or drank. These symptoms also were associated with nausea, vomiting, difficulty breathing, and dizziness.

An analysis of his blood showed high levels of white blood cells, suggesting inflammation. Then, a computed tomography (CT) scan from the abdominal region showed thick-walled small bowel loops, and evidence of mild free fluid in the abdominal and pelvic cavities.

Researchers suspected inflammatory bowel disease or colitis, and began treatment with the antibiotics ciprofloxacin and metronidazole. However, the patient showed no signs of improvement.

While an additional CT scan did not find any new clinical manifestation, a review of the patient’s clinical history revealed he had started lisinopril treatment about two weeks before experiencing symptoms.

Given the documented risk of bowel angioedema linked to ACEi use, treatment with lisinopril was immediately discontinued. Within 24 hours, the patient showed significant improvements, and he was subsequently discharged with no reports of recurrence.

“ACEi-induced angioedema of the small intestine is a rare adverse reaction; yet, it is important to recognize this side effect as the drug is one of the most commonly prescribed medications in the country,” the researchers concluded.